AbstractBACKGROUND AND OBJECTIVE: There are two types of heparin-induced thrombocytopenia (HIT). HIT I is characterized by a transitory, slight and asymptomatic reduction in platelet count, occurring in the first 1-2 days of therapy, that resolves spontaneously; in contrast, HIT II, which has an immunologic origin, is characterized by a significant thrombocytopenia generally after the fifth day of therapy that usually resolves in 5-15 days only after therapy withdrawal. HIT II is the most frequent and dangerous side-effect of heparin therapy; in fact, in spite of thrombocytopenia, it can be complicated by venous and arterial thrombosis. Therefore, the recognition of HIT II may be difficult due to the underlying thrombotic symptoms for which heparin is administered. The aim of this article is to review the most recent advances in the field and to give critical guidelines for the clinical diagnosis and treatment of HIT II. STATE OF THE ART: The prevalence of HIT II, as confirmed by laboratory tests, seems to be about 2% in patients receiving unfractionated heparin (UH), while it is much lower in those receiving low molecular weight heparin (LMWH). The immunologic etiology of HIT II is largely accepted. Platelet factor 4 (PF4) displaced from endothelial heparan sulphate or directly from the platelets, binds to the heparin molecule to form an immunogenic complex. The anti-heparin/ PF4 IgG immunocomplexes activate platelets and provoke an immunologic endothelial lesion with thrombocytopenia and/or thrombosis. The IgG anti-heparin/PF4 immunocomplex activates platelets mainly through binding with the FcgRIIa (CD32) receptor. The onset of thrombocytopenia is independent of the dosage, schedule and route of administration of heparin. Orthopedic and cardiovascular surgery patients receiving post-surgical prophylaxis or treatment for deep venous thrombosis are at higher risk of HIT II. Besides thrombocytopenia, cutaneous allergic manifestations and skin necrosis may be present. Hemorrhagic events are not frequent, while the major clinical complications in 30% of patients are both arterial and venous thromboses which carry a 20% mortality. The diagnosis of HIT II should be formulated on the basis of clinical criteria and in vitro demonstration of heparin-dependent antibodies. Functional tests, such as platelet aggregation and (14)C-serotonin release assay and immunologic tests, such as the search for anti-PF4/heparin complex antibodies by an ELISA method are available. If HITT II is probable, heparin must be immediately suspended and an alternative anticoagulant therapy should be initiated before resolution of thrombocytopenia and the following treatment with a vitamin K antagonist. The general opinion is to administer low molecular weight heparin (in the absence of in vitro cross-reactivity with the antibodies), heparinoids such as Orgaran or direct thrombin inhibitors such as hirudin. PERSPECTIVES: Further studies are required to elucidate the pathogenesis of HIT II and especially to discover the clinical and immunologic factors that induce the occurrence of thrombotic complications. The best therapeutic strategy remains to be confirmed in larger clinical trials.
Figures & Tables
Vol. 85 No. 1 (2000): January, 2000 : Articles
Ferrata Storti Foundation, Pavia, Italy
Statistics from Altmetric.com